What possible interactions may occur when SSRIs are combined with other medications?

Updated: Oct 07, 2019
  • Author: Jerry L Halverson, MD; Chief Editor: David Bienenfeld, MD  more...
  • Print
Answer

Awareness of possible interactions with other medications is important. To varying degrees, but especially for fluvoxamine, the SSRIs inhibit the metabolism of several medications that are metabolized by the diverse clusters of hepatic cytochrome P-450 isoenzymes (eg, TCAs, neuroleptics, antiarrhythmics, benzodiazepines, carbamazepine, theophylline, warfarin, terfenadine [removed from United States market]). This inhibition results in higher plasma levels of those agents.

In addition, interactions of SSRIs with other serotonergic medications, particularly MAOIs, may induce the serotonergic syndrome, marked by agitation, confusion, and hyperthermia. SSRIs also have a high rate of protein binding, which can lead to increased therapeutic or toxic effects of other protein-bound medications. MAOIs should not be administered less than 5 weeks after discontinuation of fluoxetine and less than 2 weeks after discontinuation of other SSRIs. Also, the clinician should not prescribe SSRIs within 2 weeks after stopping the MAOIs.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!